MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH OPAL IMPLANT HOLDER PISTOL GRIP; MISC ORTHO SURGICAL INSTR

OBERDORF SYNTHES PRODUKTIONS GMBH OPAL IMPLANT HOLDER PISTOL GRIP; MISC ORTHO SURGICAL INSTR
Catalog Number 03.803.002
Medical Device Problem Code Material Too Rigid or Stiff (1544)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/08/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information is unknown.Device is an instrument and is not implanted/explanted.Initial reporter is a synthes sales consultant.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.A review of the device history records has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes europe reports an event in (b)(6) as follows: on (b)(6) 2018, the posterior spine fusion surgery was performed for degenerative lumbar scoliosis by using the oblique posterior atraumatic lumbar (opal) system.While attempting to insert a cage more deeply, the surgeon tried to rotate the reported device opal implant holder, w/pistol grip, 90° clockwise a couple of times.Then, the knob moved to ¿release¿ from ¿hold¿ position and the cage came off the device.Again, he tried to hold the cage with the same device while the cage was sitting in the patient¿s body, but the grip did not move from ¿release¿ position.Finally, he used a different opal implant holder and was able to successfully complete the procedures.The surgery was delayed about thirty (30) minutes and there was no adverse consequence to the patient.After the surgery, they tried again to rotate the grip but the grip was still stuck.Concomitant device: opal cage (part/lot unknown, quantity 1).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: a device history record (dhr) review was conducted for part number: 03.803.002, synthes lot number: h475708, supplier lot number: n/a: release to warehouse date: 08-mar-2018, expiration date: n/a, supplier: avalign technologies-nemcomed: no non-conformance reports (ncrs) were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.A product investigation was conducted.Visual inspection: the opal implant holder, pistol grip (part # 03.803.002, lot # h475708, mfg 06-mar-2018) was received at us cq with the knob assembly grip very tight and unable to be moved.However, with significant force applied, the knob assembly was able to be unscrewed.When the device was reassembled turning the knob clockwise would be able to hold and counterclockwise would be able to release.Functional test: upon initial inspection, the knob assembly grip was very tight and unable to be moved.This is consistent with the reported complaint condition, thus confirming the complaint.The returned instrument was examined, and the complaint condition was unable to be replicated as the instrument was able to be disassembled and re-assembled and was found to function as intended.Dimensional inspection: dimensional analysis was completed, the inner diameter between the prongs when they are closest together measured 5.25 mm (caliper ca215p) and when they are furthest apart measured 6.77 mm (ca215p.) the point where the opal spacer is attached to the implant holder should measure 6 mm ± 0.05.Therefore, based on these measurements and since a spacer is not available, the implant holder should be able to hold and release a spacer.Document/specification review: the relevant drawing(s) was reviewed; review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Conclusion: the complaint condition is confirmed as the device (part # 03.803.002, lot # h475708) was received with the knob assembly unable to move to the ¿release¿ position.There is no indication that a design or manufacturing issue contributed to the complaint.While no definitive root cause could be determined it is possible that the device encountered unintended forces such as being rotated with too much force.No new malfunctions were observed during the course of this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
OPAL IMPLANT HOLDER PISTOL GRIP
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key7664332
Report Number8030965-2018-54802
Device Sequence Number2012161
Product Code LXH
UDI-Device Identifier07611819940604
UDI-Public(01)07611819940604
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Caregivers
Type of Report Initial,Followup
Report Date (Section B) 06/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.803.002
Device Lot NumberH475708
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/25/2018
Initial Date Received by Manufacturer 06/08/2018
Supplement Date Received by Manufacturer08/28/2018
Initial Report FDA Received Date07/05/2018
Supplement Report FDA Received Date08/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1